RSS Feed Print
Liver Function and Alzheimer's Medications
searchlight
Posted: Friday, January 27, 2012 2:18 PM
Joined: 1/27/2012
Posts: 23


My mother is 87, and recently in the last few months, her Geriatrician has started to monitor the enzyme levels of her liver function.

 

Blood tests revealed that the level was somewhat elevated, so the doctor stopped Simvastatin which is a medication that affects the liver in this way. However, even stopped, the enzyme level is still somewhat elevated.

 

The doctor is measuring the level every two weeks or so with blood work, if necessary, and today, during our visit with the doctor, she mentioned that if the enzyme level continues to rise, now it is at borderline, she will stop the Galantamine that my mother has been taking for the last year but continue with the Namenda.

 

The doctor was never too fond of Galantamine anyway, and she tells me that Namenda demonstrates more promise although there is no cure for the disease.

 

I like the doctor but I have this deep seated fear that if the Galantamine stops, the Alzheimer's will progress more rapidly.

 

We have tried Aricept amd Exelon but they have always given my mother stomach upset, so we tried Galantamine which seemed to be well tolerated but now we have the Liver Enzyme Level problem.

 

Have any of you faced a problem with your loved one's Liver Function and Alzheimer's medications?


JAB
Posted: Friday, January 27, 2012 3:35 PM
Joined: 11/30/2011
Posts: 740


Hi, searchlight, welcome to the forum.

 

Elevated liver enzymes were observed in some patients who were on galantamine, during post-marketing experience.  It has not been established whether this was causally related to the galantamine.

Many things can elevate liver enzymes, including over-the-counter pain medications such as acetaminophen, ibuprofen, and naproxen, obesity, certain kinds of infections, hypothyroidism, pancreatitis, autoimmune hepatitis, celiac disease, and so on and so forth.

What is the geri doing to look for other possible causes?  Statin use was a reasonable conclusion to leap to, galantamine not so much.  And the studies I've seen indicate that, on average, our loved ones do better on a combination of Namenda and a cholinesterase inhibitor than on either type of drug alone.

 

I understand how you feel about stopping AD meds.  If the geri is determined to stop the galantamine, you might consider trying huperzine A.  This is another cholinesterase inhibitor, available over-the-counter.  It has been widely used in China for treating AD, and is purportedly very well-tolerated.  It went through a Phase III clinical trial in the US and was found to be effective at doses of 400mcg 2x a day, and to have a very good safety profile.  My husband was in the trial (including a 2-year open label phase), responded very well, and is still taking the huperzine A.  See:
http://www.alzcompend.info/?p=244 


Stephanie Z
Posted: Friday, January 27, 2012 4:00 PM
Joined: 12/15/2011
Posts: 4219


Hi Searchlight, The only thing I would add to JABs post is to remind you that the disease will not progress faster if she was off the meds. The typical Alzheimer's medications do not slow the disease, they just help the person use their remaining brain cells more effectively so their symptoms are not as pronounced.

JAB is right that at 87 even age itself could be impairing your mom's liver function. Talk to the doctor about how much actual testing he or she may want to do. Often the easier thing is to try reducing the medications and retest to see if the enzymes fall or not before submitting her to further tests. Also, because of her age and dementia, the doctor may feel reluctant to put her through too many tests. I'd try to get some clarification from him if possible.

Stephanie


JAB
Posted: Friday, January 27, 2012 4:14 PM
Joined: 11/30/2011
Posts: 740


Let me emphasize Stephanie's use of the term "reducing" the meds.  I would be very resistant to just stopping the galantamine cold turkey.  If the doc cuts the dosage, that would give you the opportunity not only to see what effect that has on the liver enzymes, but also the opportunity to see what effect it has on your mother's symptoms.  Some patients actually improve when weaned off one or both AD meds.  Presumably, they've developed chronic adverse effects while on them.

 

Symptoms, of course, can bounce around all over the place.  So it would be a good idea, if you're not already doing so, to keep a journal of your mother's behaviors/symptoms, as well as anything that might affect them (infections, stressors, changes in other meds, even the weather).  That may make it easier to figure out what effects cutting the galantamine (or switching to huperzine) may be having on your mother.


searchlight
Posted: Saturday, January 28, 2012 2:24 AM
Joined: 1/27/2012
Posts: 23


Thanks for the replies. My mother also suffers from COPD, elevated blood pressure, and water in the ankles. All of these symptoms are being treated with meds, and these do have a bearing on her behavior at times including the weather. She also takes seroquel at bedtime to help with sleep and morning behaviorial issues.

 

The geriatrician is concerned with damage to the liver which I understand. I forget to mention in my post that the doctor had also mentioned that because my mother has been overweight, she could have "fatty deposits" in the liver, and like you mentioned too, her age could be playing a factor in the liver function.

 

I guess I am conflicted by "you know what you got but you do not know what you will get" if the doctor stops galantamine but I understand your points and the doctor's, and I guess I should try to stay in the middle if my mother just remains on the Namenda.